Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 26, 2019, 1:53 PM MDT for 5 counties in Wyoming. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2019, 1:53 PM MDT (19:53 UTC)
- Expired
- Apr 26, 2019, 2:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Albany County, WY, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 2:28 PM MDT | TSTM WND GST 58 | 20 N Wheatland, WY | STRONG WIND GUSTS RECORDED AT COLEMAN NORTH OF WHEATLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285 WUUS55 KCYS 261953 SVRCYS WYC001-009-015-027-031-262030- /O.NEW.KCYS.SV.W.0002.190426T1953Z-190426T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cheyenne WY 153 PM MDT FRI APR 26 2019 The National Weather Service in Cheyenne has issued a * Severe Thunderstorm Warning for... Southern Niobrara County in east central Wyoming... Northeastern Albany County in southeastern Wyoming... Northwestern Goshen County in southeastern Wyoming... Northern Platte County in southeastern Wyoming... Southeastern Converse County in east central Wyoming... * Until 230 PM MDT. * At 152 PM MDT, severe thunderstorms were located along a line extending from near Keeline to Windy Peak, moving east at 65 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lusk, Guernsey, Glendo, Esterbrook, Sibley Peak, Friend Park Campground, Two Moon Campground, Laramie Peak, Esterbrook Campground, Keeline, Windy Peak, Guernsey Campground, Rawhide Buttes, Glendo Reservoir, Harris Park and Hartville. This includes Interstate 25 in Wyoming between mile markers 90 and 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4277 10407 4220 10471 4218 10578 4276 10480 TIME...MOT...LOC 1952Z 263DEG 59KT 4273 10479 4229 10557 HAIL...0.88IN WIND...60MPH $$ Cox
3 follow-up statements
965 WWUS55 KCYS 262006 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 206 PM MDT FRI APR 26 2019 WYC001-009-015-027-031-262030- /O.CON.KCYS.SV.W.0002.000000T0000Z-190426T2030Z/ Niobrara WY-Albany WY-Goshen WY-Platte WY-Converse WY- 206 PM MDT FRI APR 26 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR SOUTHERN NIOBRARA...NORTHEASTERN ALBANY...NORTHWESTERN GOSHEN... NORTHERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES... At 204 PM MDT, severe thunderstorms were located along a line extending from near Keeline to near Glendo Park Campground, moving east at 70 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lusk, Guernsey, Glendo, Esterbrook, Sibley Peak, Glendo Park Campground, Laramie Peak, Esterbrook Campground, Keeline, Windy Peak, Guernsey Campground, Rawhide Buttes, Glendo Reservoir, Harris Park and Hartville. This includes Interstate 25 in Wyoming between mile markers 90 and 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4277 10407 4220 10471 4218 10578 4276 10480 TIME...MOT...LOC 2004Z 263DEG 59KT 4273 10470 4229 10548 HAIL...0.88IN WIND...60MPH $$ Cox
025 WWUS55 KCYS 262019 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 219 PM MDT FRI APR 26 2019 WYC001-009-262029- /O.CAN.KCYS.SV.W.0002.000000T0000Z-190426T2030Z/ Albany WY-Converse WY- 219 PM MDT FRI APR 26 2019 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALBANY AND SOUTHEASTERN CONVERSE COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 4277 10407 4220 10471 4225 10526 4275 10473 TIME...MOT...LOC 2019Z 265DEG 51KT 4271 10465 4229 10520 $$ WYC015-027-031-262030- /O.CON.KCYS.SV.W.0002.000000T0000Z-190426T2030Z/ Niobrara WY-Goshen WY-Platte WY- 219 PM MDT FRI APR 26 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR SOUTHEASTERN NIOBRARA...NORTHWESTERN GOSHEN AND NORTHERN PLATTE COUNTIES... At 219 PM MDT, severe thunderstorms were located along a line extending from near Manville to 6 miles southeast of Harris Park, moving east at 60 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lusk, Guernsey, Sibley Peak, Guernsey Campground, Rawhide Buttes, Glendo Reservoir, Two Moon Campground and Hartville. This includes Interstate 25 in Wyoming between mile markers 93 and 109. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4277 10407 4220 10471 4225 10526 4275 10473 TIME...MOT...LOC 2019Z 265DEG 51KT 4271 10465 4229 10520 HAIL...0.88IN WIND...60MPH $$ Cox
284
WWUS55 KCYS 262035
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
235 PM MDT FRI APR 26 2019
WYC015-027-031-262042-
/O.EXP.KCYS.SV.W.0002.000000T0000Z-190426T2030Z/
Niobrara WY-Goshen WY-Platte WY-
235 PM MDT FRI APR 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA...
NORTHWESTERN GOSHEN AND NORTHERN PLATTE COUNTIES HAS EXPIRED...
This severe thunderstorm warning was replaced with another severe
thunderstorm warning in west central Goshen and northeast Platte
Counties.
LAT...LON 4277 10407 4220 10471 4225 10526 4275 10473
TIME...MOT...LOC 2032Z 263DEG 59KT 4272 10450 4230 10505
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 11:46 AM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 26, 11:46 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1146 AM MDT Fri Apr 26 2019 .SHORT TERM...(Today through Sunday) Issued at 310 AM MDT Fri Apr 26 2019 The main forecast concerns through this weekend will be strong gusty winds later today/tonight and thunderstorms later today in addition to Sunday. Current IR Satellite loop shows the next Pacific upper level trough pushing onshore over the next few hours along the Washington coast. This trough will then dig southeast into Wyoming later today, but is trending a little slower compared to previous model runs from yesterday. Low level gradients are also not quite as impressive with more synoptic lift compared to 24 hours ago. Most models struggle to show 50 to 55 knots of 700mb flow, which comes in near or just after sunset. Rapid cyclogenesis is still expected to take place over east central Wyoming and around the Nebraska/South Dakota/Wyoming border late this afternoon with rapid pressure falls, so windy conditions are still expected but widespread High Wind Warning criteria are unlikely at this time. What is more concerning is high res models showing a decent coverage of convection by late this afternoon with multicells and a few linear squall lines driven by outflow winds. Given how potent the upper level jet streak is with this system, do believe high res models are onto something. Although only a few places may see environmental winds near High Wind criteria, we believe there is a greater chance for thunderstorm winds to peak over 60 to 65 mph late this afternoon through this evening. Thunderstorms may even continue to develop after sunset once the main trough rolls through the area. Will likely need a statement regarding severe thunderstorm wind gusts this morning, even though prevailing/environmental winds will certainly play a roll in this as well. Based on current models, maximum pressure gradient and winds just off the surface will not get here until around or just after sunset with a core of high winds across east central Wyoming and most of western Nebraska. Given the lack of Boundary Layer mixing by that time, convection will need to bring some of these winds down to the surface. Once the thunderstorms and the wind eventually end tonight, models indicate a pleasant day Saturday with highs generally in the 60s. Winds will gradually decrease through the morning hours, but will increase again in the afternoon across southeast Wyoming, but should not be quite as strong compared to later today. Expect dry conditions with mostly sunny skies for weekend outdoor activities. For Sunday, models show the next cold front which will be quite strong for this time of the year. All models show 700mb temperatures as low as -12c to -14c behind this front across Montana, Idaho, and Washington state early Sunday morning. This front and associated upper level low will need to be watched through the weekend since snowfall is possible. For Sunday, most of the region should be ahead of the cold front where a good chance for rain showers and thunderstorms exist, especially along the Interstate 80 corridor through the afternoon. Depending on the exact timing of the front, expect highs around 70 degrees for far southeast Wyoming and southern Nebraska with temperatures cooling off into the 50s further north. .LONG TERM...(Sunday night through Thursday) Issued at 211 AM MDT Fri Apr 26 2019 Sunday night/Monday...As a progressive shortwave trough aloft moves eastward across the Dakotas, a strong cold front will sweep across our counties, ushering in much cooler air for Monday with high temperatures only in the 40s. Moist upslope will produce plenty of cloud cover with a chance of mainly snow showers Monday afternoon along the Colorado state line. Tuesday...Another shortwave trough aloft will sweep across northern Colorado, spreading scattered to numerous showers, and isolated thunderstorms, across our counties. Temperatures will remain quite cool with abundant cloud cover and precipitation. Wednesday...A secondary shortwave trough aloft will move across northern Wyoming spreading scattered showers across our counties, though with low level downslope winds limiting shower coverage to the lee of the I-25 corridor and southern Laramie Range. Thursday...Temperatures will slowly warm with less cloud cover and warming mid level temperatures. A few showers may persist in the cyclonic flow aloft, though most locations will remain dry. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1142 AM MDT Fri Apr 26 2019 A strong area of low pressure and cold front will move from northwest to southeast this afternoon moving across the area. Thunderstorms will be likely along with gusty winds through the remainder of the taf period. Added mention of showers or storms to all terminals based on the latest hi-res guidance. Expect a line of storms with gusty winds to move through between 21 and 0200z. Low freezing levels will likely lead to hail generation and icing conditions in and around thunderstorms/showers. Expect gusty winds upwards of 40kts with storms this afternoon and cloud tops near FL350 with the strongest storms. Aviators use caution in and around thunderstorms and terrain as gusty and erratic winds are expected. && .FIRE WEATHER... Issued at 229 AM MDT Fri Apr 26 2019 Daytime minimum relative humidities will lower into the 20s Friday and Saturday afternoon with windy conditions expected. Will need to monitor dewpoint trends over the next 48 hours in the event that elevated Fire Weather concerns are possible. Otherwise, a strong cold front will move into the area Sunday and Sunday night resulting in a prolonged period of cooler temperatures and higher humidities for most of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...RUBIN AVIATION...AL FIRE WEATHER...TJT
Hazardous weather outlook, Apr 26, 4:05 AM MDT, 9 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 405 AM MDT Fri Apr 26 2019 NEZ002-003-095-096-WYZ101>119-271015- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 405 AM MDT Fri Apr 26 2019 This hazardous weather outlook is for the northwestern Nebraska panhandle and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms will develop by mid to late afternoon and rapidly push east across southeast Wyoming and into western Nebraska. Some of these thunderstorms may contain very strong wind gusts over 55 to 65 mph into this evening. Very windy conditions are expected through midnight tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Another round of thunderstorms are possible on Sunday before a strong cold front pushes across the area late Sunday and Sunday night. Some snowfall is possible Monday and Tuesday across southeast Wyoming. .Spotter information statement... Spotters are urged to report sudden strong wind gusts to the National Weather Service. NEZ019>021-054-055-271015- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- 405 AM MDT Fri Apr 26 2019 This hazardous weather outlook is for the southwestern Nebraska panhandle. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms will develop by late afternoon and rapidly push east into western Nebraska. Some of these thunderstorms may contain gusty winds and small hail. Very windy conditions with northwest winds gusting between 40 to 50 mph are expected through midnight tonight and early Saturday morning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Another round of thunderstorms are possible on Sunday before a strong cold front pushes across the area late Sunday and Sunday night. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Special weather statement, Apr 26, 1:08 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
108 PM MDT FRI APR 26 2019
WYZ101-103-105-261945-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
108 PM MDT FRI APR 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR CONVERSE COUNTY UNTIL 145 PM
MDT...
At 106 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Edgerton to Glenrock to
Little Medicine School. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Douglas, Glenrock, Rolling Hills, Rolling Hills Estates, Laprele
Reservoir, Deer Creek, Boxelder, Bill and Campbell Creek Campground.
This includes Interstate 25 in Wyoming between mile markers 131 and
173.
LAT...LON 4347 10534 4290 10514 4245 10540 4244 10606
4288 10604 4341 10605
TIME...MOT...LOC 1906Z 266DEG 46KT 4331 10602 4288 10586 4243 10600
CoxSpecial weather statement, Apr 26, 1:12 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Cheyenne WY 112 PM MDT FRI APR 26 2019 WYZ103>105-262000- Shirley Basin WY-North Laramie Range WY- Ferris/Seminoe/Shirley Mountains WY- 112 PM MDT FRI APR 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...NORTH CENTRAL ALBANY AND SOUTHWESTERN CONVERSE COUNTIES UNTIL 200 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near Shirley Basin, or 35 miles south of Casper, moving east at 50 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Curtis Gulch Campground, Little Medicine School and Shirley Basin. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4245 10556 4214 10560 4218 10651 4243 10646 TIME...MOT...LOC 1912Z 265DEG 42KT 4233 10627 Cox
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 1:08 PM MDT | Special Weather Statement | CYS | Converse | 37 min |
| Apr 26, 1:12 PM MDT | Special Weather Statement | CYS | 48 min | |
| Apr 26, 1:31 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 44 min |
| Apr 26, 2:08 PM MDT | Special Weather Statement | CYS | Albany | 52 min |
| Apr 26, 2:31 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 44 min |
| Apr 26, 2:54 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 51 min |
| Apr 26, 2:57 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 48 min |
| Apr 26, 3:10 PM MDT | Special Weather Statement | CYS | Albany, Carbon | 50 min |
| Apr 26, 4:14 PM MDT | Special Weather Statement | CYS | Converse | 31 min |
| Apr 26, 4:42 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 48 min |
| Apr 26, 5:09 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 36 min |
| Apr 26, 5:29 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| Apr 26, 5:36 PM MDT | Special Weather Statement | CYS | Carbon | 24 min |
| Apr 26, 5:59 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.